Colorado, 2009Winter Storm in Colorado, March 6 to 7, 2009
March 6 to 7, 2009 · NWS PUB · 1 event in 1 county or zone
including 9 inches at the summit of Wolf Creek Pass (Mineral County).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance and abundant moisture brought over 8 inches of snow to the higher elevations of the southwest mountains...including 9 inches at the summit of Wolf Creek Pass (Mineral County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 6, 3:54 AM MST, 5 hours 6 minutes earlier.
Area forecast discussion, Mar 6, 3:54 AM MST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
354 AM MST FRI MAR 6 2009
.SHORT TERM...
(TODAY AND TONIGHT)
...HIGH FIRE DANGER OVER THE EASTERN PLAINS AND FOOTHILLS...
...INCREASING SNOW OVER THE CENTRAL MOUNTAINS...
ACTIVE WEATHER TODAY WITH HIGH FIRE DANGER CONTINUING OVER MUCH OF
THE SOUTHEASTERN PLAINS AND EASTERN FOOTHILLS...WHILE A LATE WINTER
STORM TAKES AIM AT THE CENTRAL MTS TODAY AND SAT.
IN COORDINATION WITH SURROUNDING OFFICES...HAVE UPGRADED OUR FIRE WX
WATCH TO A WARNING FOR THIS AFTERNOON. WITH H7 WINDS AT 30 TO 40
KTS...WILL SEE GUSTY WEST WINDS REDEVELOP THIS AFTERNOON AS MIXING
OCCURS. BOTH NAM AND GFS STATISTICAL GUIDANCE INDICATE THE POTENTIAL
FOR VERY BREEZY TO WINDY CONDITIONS THIS AFTERNOON OVER MOST OF
SOUTHEASTERN CO. MODELS ACTUALLY INDICATE AN INCREASE IN LLVL
MOISTURE AS MOISTURE IS ADVECTED AHEAD OF THE UPSTREAM
TROUGH...HOWEVER THIS SHOULD BE MITIGATED TO SOME EXTENT BY
DOWNSLOPING OVER THE PLAINS. EVEN WITH TEMPS ABOUT 5 DEGREES LOWER
THAN ON THU...DEWPOINTS SHOULD FALL TO RED FLAG CRITERIA THIS
AFTERNOON. WINDS AND EXTREMELY DRY CONDITIONS JUSTIFY THE WARNING
REGARDLESS OF MARGINAL RH EXPECTATIONS.
FURTHER WEST...MAIN STORY WILL BE THE APPROACHING UPSTREAM TROUGH
THAT IS NOW TAKING SHAPE OFF OF THE CA COAST. IN COORDINATION WITH
KGJT...HAVE HOISTED A SNBS ADVISORY FOR THE SAN JUANS BEGINNING THIS
MORNING AND RUNNING STRAIGHT THROUGH SAT AFTERNOON. THE HEAVIER SNOW
AMTS FROM THIS SYSTEM LIKELY WILL NOT COME UNTIL LATER TONIGHT AND
SAT...BUT OROGRAPHICS FAVOR AT LEAST LIGHT TO MODERATE SNOW OVER THE
SWRN MTS TODAY. HAVE ADDED THE HIGHER ELEVS OF THE SAWATCH FROM 00Z
TONIGHT THRU SAT. LOCAL OROGRAPHIC SNOW MODEL...AND THE NAM12...BOTH
INDICATE THE POTENTIAL FOR HEAVY OROGRAPHIC SNOW OVR THE EASTERN
SAN JUANS...POSSIBLY AS MUCH AS 20 INCHES LOCALLY BY LATE SAT.
MOISTURE IS FAIRLY DEEP AND LAPSE RATES FAIRLY STEEP. HOWEVER...DUE
TO THE FAIRLY QUICK MOVEMENT OF THE STORM...AND SOMEWHAT UNFAVORABLE
JET DYNAMICS...8 TO 16 INCHES LOOKS REASONABLE FOR THE 24 H PERIOD
FOR THE ERN SAN JUANS...AND 6 TO 12 INCHES FOR THE SWRN SLOPES OF
THE SAWATCH. WILL HAVE TO WATCH THINGS CLOSELY FOR THE SW MTS
HOWEVER...WITH THE POTENTIAL FOR SOME LOCAL WARNING CRITERIA SNOWS
ESPECIALLY LATE TONIGHT INTO SAT. ROSE
.LONG TERM...
(SAT-THU)
MAIN CONCERN THIS FCST PD IS...SNOW IN THE MTNS ALONG THE CONTDVD
AND FIRE WX THREAT...FOR SAT.
RATHER STRONG ALBEIT SMALL SHORT WAVE WILL EFFECT THE WX SAT. THIS
SYSTEM WILL LIKELY BRING SOME LOCALLY HEAVY SNOW TO THE MTNS ALONG
THE CONTDVD (ESPECIALLY THE SW MTNS) ALONG WITH DRY WINDY CONDITIONS
FOR THE PLAINS.
BY 12Z SATURDAY...A FRONTAL BOUNDARY WILL LIKELY LIE ACROSS THE
REGION IN THE VICINITY OF THE NORTHERN RATON MESA REGION. THE AXIS
OF THE 500 MB LOW WILL LIKELY BE LOCATED OVER UTAH WITH A 100 KNT
SW JET OVER THE REGION. AS THE MORNING PROGRESSES...THIS FRONTAL
BOUNDARY WILL MIX OUT AND BE RELOCATED OVER THE PALMER
DIVIDE...WHERE IT WILL LIKELY REMAIN UNTIL THE TROUGH AXIS PASSES
THE REGION. AS THE SFC BOUNDARY LIFTS N...WINDS WILL QUICKLY SHIFT
TO THE SW AND INCREASE IN SPEED. BY NOONISH...MANY AREAS OF THE
PLAINS WILL LIKELY HAVE SW WINDS IN THE 20-30 MPH RANGE WITH GUSTS
TO 40 MPH POSSIBLE. ADDITIONALLY...AS THE STRONG TROUGH PASSES
DURING THE AFTERNOON...WE COULD HAVE LOTS OF VIRGA OVER THE PLAINS
WHICH WILL ENHANCE THE SFC WINDS. I SHOULD ALSO MENTION THAT THE
06 NAM WAS EVEN HINTING AT A LITTLE TSRA OVER THE PLAINS. THIS
COULD REALLY CAUSE PROBLEMS IN THAT IF WE GET A LIGHTNING STRIKE
IN THE WRONG AREA ALONG WITH THE STRONG SFC WINDS...THEN WE COULD
GET A SIGNIFICANT GRASS FIRE GOING. FOR NOW...I BELIEVE THE TSRA
THREAT IS TOO LOW TO MENTION IN THE GRIDDED DATABASE...BUT WILL
LET THE ONCOMING SHIFT KNOW OF THE POSSIBLE THREAT. NEEDLESS TO
SAY...WENT AHEAD AND ISSUED ANOTHER FIRE WX WATCH FOR SAT. I AM
PRETTY CONFIDENT THAT MOST OF THE PLAINS WILL SEE RED FLAG
CONDITIONS...BUT SOME AREAS IN THE WATCH...ESPECIALLY THE MTNS AND
N EL PASO COUNTY...MAY NOT SEE LOW ENOUGH RH VALUES TO JUSTIFY RED
FLAG CONDITIONS.
IN THE MTNS...THE SNOWS WILL RETURN ESPECIALY FOR THE MTNS ALONG THE
CONTDVD. DURING THE SATURDAY DAY PERIOD...EXPECT AN ADDITIONAL 4-8
OF SNOW TO FALL...ESPECIALLY ACROSS THE SW MTNS. ADDITIONAL AMOUNTS
WILL BE POSSIBLE SAT EVENING AS WINDS TRANSITION TO MORE NW ACROSS
THE C MTN REGION.
AS FOR THE REMAINDER OF THE FCST...REALLY DID NOT MAKE ANY SIGNIF
CHANGES. THE NEXT FIRE WX CONCERN WILL BE MONDAY AFTERNOON AS
ANOTHER BROAD TROUGH MOVES JUST TO OUR N. THIS TROUGH WILL LIKELY
BRING A CHANCE OF SOME NEEDED SNOW TO THE C MTNS...BUT DRY AND WINDY
CONDITONS TO THE PLAINS.
FOR THE REST OF THE PERIOD...MODEST W FLOW WILL OVER THE REGION
ALOFT...SO DO NOT EXPECT MUCH IN THE WAY OF STRONG SFC WINDS IN THE
CWA. MONDAYS TROUGH WILL USHER COOLER WX INTO THE REGION...SO EXPECT
TEMPS NEXT WEEK TO BE MORE SEASONABLE THEN THE TEMPS WE HAD THE LAST
FEW DAYS.
AS HARD AS I TRY...I REALLY DONT SEE ANY CHANCE OF SIGNIF PRECIP
FOR THE PLAINS IN THE EXTENDED COMPUTER SIMULATIONS. /HODANISH
&&
.AVIATION...
GUSTY WEST WINDS CONTINUE TO BE THE MAIN AVN CONCERN
ESPECIALLY THIS AFTERNOON. GUSTS OF 30 TO 50 MPH ARE EXPECTED
THROUGH THE AFTERNOON OVR ALL THREE TAF SITES. OVR THE CENTRAL
MTS...THERE WILL BE REDUCED VIS DUE TO INCREASING
SNOWFALL...ESPECIALLY LATER TONIGHT OVER THE CONT DVD. ROSE
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM THIS MORNING TO 7 PM MST THIS
EVENING FOR COZ221-222-225>237.
FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
EVENING FOR COZ221-222-225>237.
WINTER WEATHER ADVISORY UNTIL 5 PM MST SATURDAY FOR COZ068.
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 PM MST
SATURDAY FOR COZ060.
&&
44/34
Hazardous weather outlook, Mar 6, 7:01 AM MST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
701 AM MST FRI MAR 6 2009
COZ058>089-093>099-071415-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
701 AM MST FRI MAR 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
WEST TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH...LOW
RELATIVE HUMIDITIES...AND PERSISTENT DROUGHT CONDITIONS WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EASTERN MOUNTAINS...THE
I-25 CORRIDOR...AND ALL OF THE SOUTHEAST PLAINS LATE THIS MORNING
THROUGH EARLY EVENING. THESE CONDITIONS ARE FAVORABLE FOR EXTREME
AND ERRATIC FIRE BEHAVIOR.
OVER THE CENTRAL MOUNTAINS...AN APPROACHING STORM WILL BRING ROUNDS
OF MODERATE SNOWFALL TODAY AND TONIGHT. THE HEAVIEST SNOWFALL WILL
OCCUR LATER TONIGHT OVER THE EASTERN SAN JUAN MOUNTAINS AND SOUTHERN
SAWATCH MOUNTAINS ABOVE 10000 FEET ELEVATION. BY SATURDAY
MORNING...4 TO 10 INCHES OF SNOWFALL IS EXPECTED. SNOWFALL ALONG
WITH GUSTY SOUTHWEST WINDS WILL RESULT IN REDUCED VISIBILITY AND
HAZARDOUS TRAVEL OVER THE PASSES ESPECIALLY LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL CONTINUE ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS
DURING THE DAY SATURDAY...AND WILL DECREASE BY LATE IN THE DAY.
TOTAL ACCUMULATIONS WILL RANGE BETWEEN 8 AND 16 INCHES ACROSS THE
SOUTHWEST MOUNTAINS AND 8 TO 12 INCHES ACROSS THE CENTRAL
MOUNTAINS.
STRONG DRY SOUTHWESTERLY WINDS WILL ONCE AGAIN BE POSSIBLE ACROSS
THE PLAINS AND ADJACENT MOUNTAINS SATURDAY AFTERNOON. THESE
STRONG WINDS COMBINED WITH LOW RELATIVE HUMIDITY VALUES AND
PERSISTENT DRY CONDITIONS WILL PROVIDE FAVORABLE CONDITIONS FOR
EXTREME FIRE BEHAVIOR
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY AND TONIGHT OVER THE WESTERN MOUNTAINS.
44/34
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- March 6, 9:00 AM MST to March 7, 4:00 PM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, March 6 to April 1, 2009$6.7 million · 29 events
- Hail in Missouri, March 6 to 7, 20091 in hail · 9 events
- Flash Flooding and Heavy Rain in Hawaii, March 6 to 10, 20099 events
- High Wind in Texas, March 6, 200956 kt wind · 3 events
- Heavy Snow in Alaska, March 6, 20091 event
- Flood in South Dakota, March 6 to 7, 20091 event
- Blizzard in Alaska, March 6, 20091 event
- Blizzard in Alaska, March 6, 20091 event
- High Wind in New Mexico, March 6, 200956 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160661.